Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Aberdeen, SD

July 19, 2003Corson County, Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2003, 5:20 PM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 5:20 PM MDT (23:20 UTC)
Expired
Jul 19, 2003, 6:00 PM MDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KABR 192320
SVRABR
SDC031-041-129-200000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM MDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 PM MDT(700 PM CDT)

* AT 519 PM MDT(619 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF INDIAN CREEK
  REC AREA...OR ABOUT 5 MILES SOUTH OF MOBRIDGE...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN CREEK REC AREA AROUND 655 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4557 10035 4549 10058 4524 10039 4529 10014

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:10 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 2:10 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SAT JUL 19 2003

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
HARDWARE HARDSHIPS AT NCEP RESULTED IN MUCH COARSER DATA REVIEW OF
ETA MODEL...WHICH IS MODEL OF CHOICE TODAY. SURFACE COLD FRONT
FORECASTED TO SWEEP THROUGH CWA TONIGHT INTO SUNDAY MORNING. PRECIP
CHANCE FOR TONIGHT HITS THE CENTRAL AND NORTH CWA THE HARDEST.
CONTINUED MENTION OF PRECIP THROUGHOUT EASTERN COUNTIES UNTIL 16Z
SUNDAY WHEN FRONT SHOULD BE FULLY OUT OF CWA. WINDS FORECASTED OUT
OF THE NORTH AT 10 TO 20 SUNDAY BUT MAY NEED TO BE INCREASED SUNDAY
AND MONDAY DUE TO STRONG NORTHWEST FLOW ALOFT. TEMPERATURES SUNDAY
WERE INCREASED A FEW DEGREES OVER THE WEST PER H85 TEMPS AND
COLLABORATION WITH UNR. IMPRESSIVE UPPER LEVEL RIDGE REMAINS PARKED
OVER WESTERN CONUS WITH REMARKABLE LONG WAVE TROUGH REENFORCEMENT
OVER EASTERN CONUS. THIS SHOULD LEAVE CWA IN NOTABLE TEMPERATURE
GRADIENT THROUGH MID WEEK.   HENRY/DORN

.LONG TERM...TUESDAY THROUGH SATURDAY
NW FLOW TO STILL DOMINATE CWA THROUGH WEDNESDAY AS DIGGING TROF
PROGRESSES OFF TO EAST. BUILDING WRN CONUS RIDGE RE-ESTABLISHES
ITSELF ACROSS CWA BY MIDWEEK. SFC HIGH IN CONTROL ON TUESDAY WILL
SLIP OFF TO SOUTH AND EAST BY WEDNESDAY...ALLOWING RETURN FLOW AND
WAA BACK INTO REGION. HEIGHTS AND TEMPS RECOVER FAIRLY QUICKLY...AND
HAVE BUMPED TEMPS UP A DEGREE OR SO FOR TUESDAY AND WEDNESDAY.

TOWARD THE END OF THE WEEK...THINGS GET A BIT MORE MUDDIED. WRN
CONUS RIDGE BEGINS TO FLATTEN SOMEWHAT...ALTHO 5H HTS OVER CWA
REMAIN UNCHANGED. WEAK WAVES ALSO DROP OVER CWA DURING LATER HALF OF
EXTENDED. SFC LOW DROPS INTO WRN HIGH PLAINS WITH SFC TROF SOUTH
THROUGH WRN SD. COLD FRONT EXTENDS BACK INTO MT. THE GFS IS SLOW TO
PUSH SFC TROF EAST ACROSS CWA...AND CANADIAN CONCURS WITH THIS SOLN.
ALSO...GFS SHOWS PASSAGE TO BE DRY AND CANADIAN AGREES. MOIST LOOKS
TO BE RATHER LIMITED WITH BEST INSTABILITY ACROSS WRN SD. HAVE
SHAVED BACK CHC TSRA TO FAR WRN CWA WHERE BETTER DYNAMICS ARE
ASSOC...AND HAVE PULLED OUT FOR REMAINDER OF CWA.

FRIDAY AND SATURDAY THINGS GET EVEN MORE DIFFICULT. GFS MOVES LOW TO
NEAR KMOT BY 12Z FRIDAY...WITH COLD FRONT EXITING SERN CWA BY 12Z
SATURDAY. DECENT ENOUGH DYNAMICS ALOFT TO SUPPORT CONVECTION.
HOWEVER...CANADIAN SLOWS DOWN FRONTAL PASSAGE...SO THAT SFC FRONT IS
ONLY THROUGH ERN CWA BY 00Z SUNDAY. FOR NOW...HAVE CHOSEN TO BROAD
BRUSH EVERYTHING AND INCLUDE SMALL POPS FOR FRIDAY AND SAT TIME
FRAMES.

TEMP WISE...LEANED TOWARD GFS ENSEMBLE MOS GUIDANCE AS IT IS WARMER
THAN OPERATIONAL GUIDANCE...AND HAS BEEN TRENDING WARMER PAST FEW
RUNS.   HINTZ

.ABR...NONE.
Hazardous weather outlook, Jul 19, 4:45 AM MDT, 12 hours 35 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN
AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT
THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND
THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY
AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MDTSevere Thunderstorm WarningABRPotter41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.